Questions about a popular antibiotic class

Antibiotics, once considered benign drugs, are raising new and disturbing questions. Excessive medical and agricultural use of antibiotics is now clearly linked to antibiotic-resistant microbes or superbugs. Worse, antibiotics are now known to have negative effects on the microbiome, sometimes called the body’s second brain, contributing to obesity, diabetes and problems with mood.

One of the most problematic antibiotic classes are fluoroquinolones which have also been best sellers. Demand for Bayer’s fluoroquinolone Cipro was so strong after the 9/11 attacks when anthrax-containing letters were sent to media outlets and lawmakers, killing five and infecting 17, daily prescriptions soared to 14,000 a day. Bayer planned to open another plant.

But by 2008, Cipro and its drug class were under a cloud thanks to an FDA announcement that cautioned fluoroquinolones posed an increased risk of tendinitis and tendon rupture. The FDA warning, which told drug makers to make label changes, said the agency had conducted a new data analysis of tendinitis and tendon ruptures and identified a three times greater risk for patients using fluoroquinolones.

Patients experiencing pain, swelling, inflammation of a tendon or tendon rupture should be advised to stop taking their fluoroquinolone medication and to contact their healthcare professional promptly about changing their antimicrobial therapy,” the FDA advised. Patients should also avoid exercise and using the affected area at the first sign of tendon pain, swelling, or inflammation.

The watchdog group Public Citizen called for warnings about the tendinitis and tendon rupture side effects with the drug class as early as 1999 and sued the FDA in 2006 to have warnings added. At the time, Public Citizen cited 262 cases of tendon ruptures, 258 cases of tendonitis and 274 other cases of other tendon problems. A more recent count in a medical journal revealed there have been 2,495 reports of tendon rupture linked to fluoroquinolones from their respective approvals date through 2012. There were 1,555 for Levaquin (levofloxacin), a drug that has grown in popularity and 606 for Cipro (ciprofloxacin) said the research.

Tendinitis and tendon ruptures, it turned out, were the tip of the Levaquin and fluoroquinolone iceberg. In 2013, the FDA admitted under pressure from public health officials and patients groups that the “serious side effect of peripheral neuropathy” (nerve damage) can “occur soon after these drugs are taken and may be permanent.” By then, hundreds of lawsuits had charged that warnings falsely claimed that the side effects were “rare” and that symptoms go away on discontinuation. In fact they are often permanent charge patients and patient groups who are raising awareness, coining the term “Fluoroquinolone Toxicity Syndrome.”

And there was more to the Levaquin and fluoroquinolone iceberg. Fluoroquinolone use is a “major risk factor for development of community and hospital-acquired C. difficile infection,” reports the Duke Antimicrobial Stewardship Outreach Network (Dason), the dreaded and tenacious intestinal microbe. The drugs are also linked to mental effects like confusion and hallucinations says Dason, and a medical journal reports psychosis. The Journal of the American Medical Association reported that of 4,384 patients diagnosed with retinal detachment, 445 (10 percent) were exposed to a fluoroquinolone in the year before diagnosis.

Other possible fluoroquinolone side effects include liver injury, which caused Trovan (trovafloxacin), a different fluoroquinolone to be withdrawn, and heart problems,which caused the fluoroquinolone Raxar (grepafloxacin) to be withdrawn after heart-related deaths. Omniflox, another fluoroquinolone, was withdrawn from the market after more than 100 patients experienced allergic events, hemolytic anemia and worse. Patients also experienced kidney dysfunction on Omniflox and half needed dialysis. Others suffered liver dysfunction.

Levaquin use reaches the highest echelons of society. Hillary Clinton was reported to be on the drug when she collapsed at a 9/11 ceremony in 2016.

Martha Rosenberg is a nationally recognized investigative health reporter whose food and drug expose, “Born with a Junk Food Deficiency,” won an American Society of Journalists and Authors honorable mention. Rosenberg has appeared on CSPAN, National Public Radio and lectured at the medical school and university levels.

Print Friendly, PDF & Email

Comments are closed.